• Users Online: 303
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
PICTORIAL CME
Year : 2014  |  Volume : 19  |  Issue : 1  |  Page : 72-73

Bleomycin-induced flagellate hyperpigmentation: Clinical Image


1 Department of Pharmacology, Mahatma Gandhi Institute of Medical Sciences, Sevagram, Wardha, Maharashtra, India
2 Department of Dermatology and Venerology, Mahatma Gandhi Institute of Medical Sciences, Sevagram, Wardha, Maharashtra, India

Date of Web Publication1-Feb-2014

Correspondence Address:
Shanta Sutradhar
Department of Pharmacology, Mahatma Gandhi Institute of Medical Sciences, Sevagram, Wardha - 442 102, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9903.126263

Rights and Permissions
  Abstract 

Flagellate hyperpigmentation is a unique complication of systemic bleomycin sulfate therapy. It has an onset anywhere between 1 day and several months after administration for various indications and these eruptions are usually dose-dependent. The dose of bleomycin required to produce such an effect is usually more than 100 U but it can also occur at lower doses also. Herewith, we describe a case with clinical image of ovarian dysgerminoma that presented with typical linear and streaked pigmentation following a very low dose (30 U) of systemic bleomycin therapy which appeared within 24 h of administration and increased gradually after subsequent doses.

Keywords: Bleomycin, chemotherapy, flagellate hyperpigmentation


How to cite this article:
Sutradhar S, Kar S, Varma SK, Madke B. Bleomycin-induced flagellate hyperpigmentation: Clinical Image. J Mahatma Gandhi Inst Med Sci 2014;19:72-3

How to cite this URL:
Sutradhar S, Kar S, Varma SK, Madke B. Bleomycin-induced flagellate hyperpigmentation: Clinical Image. J Mahatma Gandhi Inst Med Sci [serial online] 2014 [cited 2021 Nov 28];19:72-3. Available from: https://www.jmgims.co.in/text.asp?2014/19/1/72/126263

A 25-years-old unmarried female patient was diagnosed to have dysgerminoma of left ovary was referred to Dermatology Out patient Department from Radiotherapy Department. After exploratory laparotomy, she was given combination chemotherapy with first cycle of bleomycin, etoposide, and cisplatin. On the 1 st day of receiving the first dose of chemotherapy (which included 30 units of injection bleomycin IV, 20 mg of injection cisplatin IV, and 100 mg of etoposide IV) her relatives noted a linear, streaked dark brown pigmentation over her back just below the nape of neck. It was asymptomatic in nature. She was continued on second (inj. bleomycin 30 U) and third (inj. bleomycin 30 U) dose of chemotherapy on the 8 th and 15 th day, respectively. On subsequent chemotherapy the linear streaked pigmentation spreaded all over back, upper part of abdomen, and over right arm.

On examination; multiple horizontal, dark brown crisscross flagellate hyperpigmentation was found all over back [Figure 1], upper two quadrant of abdomen and right arm suggestive of bleomycin-induced flagellate pigmentation.
Figure 1: Bleomycin-induced flagellate hyperpigmentation

Click here to view


The linear or streaked pigmentation or "flagellate" pigmentation is a unique side effect of bleomycin therapy and is seen in about 8-22% of cases. [1]

It is a dose-dependent side effect which usually occurs after a cumulative dose of more than 100 U and appears between 1 st day and 9 weeks of therapy and may persist for up to 6 months. [2] It has also been associated with peplomycin (a bleomycin derivative), docetaxel, dermatomyositis, adult-onset Still's disease, and Shiitake mushroom dermatitis. [3] But, this patient did not receive any of these medications and did not have any of these disease. Moreover, the pigmentation was started after first dose of bleomycin inj. and increased after its subsequent administration which confirms it as bleomycin-induced flagellate pigmentation. This case is being as flagellate pigmentation occurred at a low dose of 30 U within 24 h. Moreover, this patient had extensive flagellate pigmentation than generally observed.

 
  References Top

1.Ziemer M. Flagellate dermatitis as a bleomycin-specific adverse effect of cytostatic therapy. Am J Clin Dermatol 2011;12:68-76.  Back to cited text no. 1
    
2.Cohen IS, Mosher MB, O'Keefe EJ, Klaus SN, De Conti RC. Cutaneous toxicity of bleomycin therapy. Arch Dermatol 1973;107:553-5.  Back to cited text no. 2
[PUBMED]    
3.Yamamoto T, Nishioka K. Flagellate erythema. Int J Dermatol 2006;45:627-31.  Back to cited text no. 3
[PUBMED]    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
References
Article Figures

 Article Access Statistics
    Viewed1874    
    Printed52    
    Emailed0    
    PDF Downloaded208    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]